Announcement

Collapse
No announcement yet.

Gabapentin

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Gabapentin

    Hi is any one taking this medication? I've been taking it for a few months now but not sure if it is helping. I was prescribed it to help with the stiffness in my legs alongside quinine. Stiffness is still a problem. I'm wondering whether I should come off it as as well as fed up with feeling so tired all the time I've read that it can cause weight gain. I have put on weight and I know this is partly due to not getting the exercise that I used to get. I was very active (I don't drive so I walked or road my bike everywhere.) I am eating alot less and healthier than I used to but gaining weight!

    #2
    Hi Pink,

    I've never heard of Gabapentin being prescribed as an antispasmodic drug - if that's what you mean by the word "stiffness" in your legs? - unless you've tried antispasmodics and they weren't suitable for you for some reason?

    Gabapentin is a fairly hard-hitting drug; if you're not seeing any benefit from it, talk to your doctor about an alternative. Don't abruptly stop taking it, it needs to be reduced gradually.

    Has the Quinine Sulfate stopped your leg cramps?

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
    Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

    Comment


      #3
      Hi Pink;

      No experience with Gabapentin.

      Have you tried Baclofen and Tizanidine, they probably have more chance of relieving stiffness.

      Love Terry
      TB once said that "The forum is still the best source for friendship and information."

      It will only remain so if new people post and keep us updated on things that work or don't work and tips.

      Please post on old threads that are of use so that others see them and feel free to start new subjects and threads.

      Comment


        #4
        Yes think I'm going to give up on the gabapentine. I have tried Baclofen but didn't seem to help either

        Comment


          #5
          What dose of Baclofen were you taking Pink?

          Getting an effective dose can take time; sometimes GPs aren't proactive in titrating doses...
          Last edited by Ellie; 13 August 2017, 14:41.
          ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
          Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

          Comment


            #6
            Can't remember the dose of Baclofen I was taking but it was twice a day. Stiffness has got me down today. It's in my calves and they always feel tight but today they're a bit painful. Just want to massage them all the time.

            Comment


              #7
              Hi Pink,

              Sorry your legs are dragging down your mood. There is nothing easy about our lives, so if we can do anything to alleviate our physical symptoms, we should try to do that.

              Normally a starting dose of Baclofen is 10-15mg, 2x day. But once it's clear the body tolerates it well, the frequency is increased to 3-4x day, as its effects only last 6-8 hours. If necessary, the dose is also increased until the muscle tone relaxes enough so as to be comfortable; it is a balancing act between reducing tone by just the right amount.

              Taking Baclofen 2x isn't effective as it's eliminated through your system in 6-8 hours. The maximum dose is up to 120mg per day, so there's plenty of scope to titrate up. I take 20mg, 3x day and also take another antispasmodic med, Tizanidine @2mg, 3x day. This works well for my spasticity, which is worse in my legs.

              Please talk to your Dr about solutions for your spasticity. There are solutions, and I don't like to see you suffering. Heat and massage can only do so much!

              If you're not sleeping due to the spasticity, an immediate, short-term solution is to try a low dose of Diazepam. Again, you'd need to talk to your Dr about this.

              All the best Pink.

              Love Ellie.
              ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
              Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

              Comment


                #8
                Thanks for that ellie. My consultant never suggested to me Baclofen could be increased. He just changed me to gabapentine when I said the Baclofen didn't make any difference! ! I'm going to ask to give Baclofen another try.

                Comment


                  #9
                  I've read about baclofen pump but I don't know if this system is used in the US exclusively. Anyone out there know anything about this?


                  Barry
                  I’m going to do this even if it kills me!

                  Comment


                    #10
                    Hi Barry,

                    The Baclofen pump (intrathecal pump, as it’s called) is used everywhere. It’s most often used in people with severe spasticity due to brain or spinal injury – a neighbour of mine has one – and occasionally in those with a progressive neurodegenerative illness, such as MS or PLS, depending on rate of progression. People with ALS tend not to be suitable candidates for an intrathecal pump for numerous reasons, inc our spasticity isn’t as severe; rate of progression; prognosis; it involves surgery.

                    It delivers Baclofen directly into the Cerebrospinal fluid, increasing its bioavailability. Batteries last about 5 years before needing to be surgically replaced.

                    Love Ellie.
                    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                    Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                    Comment


                      #11
                      Since being diagnosed I have found my local hospital very slow with referrals and appear inexperienced with MND. My consultant has offered Gabapentin to help with cramps and stiffness in my legs but but I still have not received the prescription. My next consultant appointment is not for four months and I am concerned about controlling side-effects and dosage meanwhile. I have taken no drugs so far. Would physio help relieve the stiffness? I would be grateful for any advice.

                      Comment


                        #12
                        Hi Annb,

                        I find that physio helps with my spasticity. Also swimming and light exercise at the gym brings relief.

                        Don't be afraid to contact the hospital and remind them about the prescription.
                        Best wishes,
                        Barry
                        I’m going to do this even if it kills me!

                        Comment


                          #13
                          Hi Ann,
                          I call myself the queen of spasms and cramp. If i was rich i would definitely employ a masseur. massage, hydrotherapy, stretch, moderate exercises are quite beneficial. But at some stage if those modalities do not help, then i pray you find the right drugs. I take magnesium but it is hard to know how much is too much. The dosage is unclear.
                          Tomorrow i am getting a new specialist opinion, to discuss muscle relaxant, and i ill broach the Propofol topic. It is the best holiday i had from MND, but i might have to break another leg to get my next dose
                          Anyway it all trial and error, until you find something or the things that help.
                          Best wishes Marie

                          Comment


                            #14
                            Hi Ann,

                            The spasticity in your legs is increased muscle tone, which is a symptom of upper motor neuron (UMN) damage. Interventions such as physio, movement, heat and massage help with local relief, but don't decrease your overall muscle tone for any length of time.

                            If your muscle tone is high and you're struggling with mobility, then antispasmodic meds, such as Baclofen, really help. Quinine Sulfate is good for cramps. Gabapentin might not be the best option, but worth trying. Your GP can prescribe meds for you if your local hospital is slow.

                            Can you attend an MND Clinic? I know it'll be further away, but at least they know what they're at...

                            Did your referral for physio at the hospice come through or are you thinking of attending a private physio? If private, make sure it's a person with neurological experience.

                            Love Ellie.
                            ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                            Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                            Comment

                            Working...
                            X